Lockhart, Staci M.; Drevets, Douglas A.
University of Oklahoma Health Sciences Center, Oklahoma, USA.
Correspondence to Staci M. Lockhart, 1110 N. Stonewall Avenue, CPB Room 223, Oklahoma City, OK 73104, USA. Tel: +1 405 271 6878 x47369; fax: +1 405 271 6430; e-mail: firstname.lastname@example.org
Received 21 October, 2013
Revised 1 November, 2013
Accepted 1 November, 2013
Metabolic bone disease is increasingly common in HIV-infected patients on antiretroviral therapy (ART) . Manifestations of ART-induced bone disease include low bone mineral density, increased bone turnover, osteopenia, osteoporosis, and increased fracture risk [2–4]. To our knowledge, reversible tenofovir disoproxil fumarate (TDF)-induced bone lesions have not been described. We describe a patient who developed diffuse foci of increased bone turnover on a TDF-containing regimen and which resolved upon discontinuation of TDF.
A 33-year-old Caucasian woman with HIV had multiple risk factors for metabolic bone disease including low BMI, Caucasian race, and tobacco use. A protease inhibitor-containing regimen was initiated and eventually included TDF, which continued unabated for 74 months. Severe lower-extremity pain began approximately 36 months after TDF was added, occurred with movement, and limited activities of daily living (ADL). Eventually, generalized pain extended to the wrists, upper arms, and thorax, and fluctuated in intensity for several months. At 74 months, pain was reported to be excruciating with significant overall impairment of ADL. Chemistries and serum markers for bone disease including vitamin D, parathyroid hormone, and calcium were within normal limits, with the exception of alkaline phosphatase and liver transaminases, each of which was greater than two and three times the upper limit of normal, respectively. Serum creatinine and blood urea nitrogen were normal. All antiretrovirals were discontinued due to severe bone pain.
A technetium bone scan revealed multiple foci of increased activity in distal tibiae, bilateral calcaneus bones, multiple costovertebral junctions and ribs, sternum, sacroiliac joints, and right iliac and superior pubic ramus (Fig. 1). Shortly after these findings, the same protease inhibitor-containing regimen, without TDF, was resumed. The patient reported significant improvement in pain and function 3 months later, and a bone scan 11 months after stopping TDF was normal. Additionally, alkaline phosphatase declined shortly after TDF was discontinued and normalized 12 months later.
In conclusion, reversible bone lesions detected by technetium bone scan present a unique finding and a likely manifestation of TDF-induced metabolic bone disease. In our patient, imaging abnormalities occurred after greater than 6 years of continued TDF use, and resolved after 11 months of TDF-sparing ART, whereas other risk factors for bone disease, including protease inhibitor use, remained constant. A bone scan may be useful for discriminating pain caused by metabolic bone disease on long-term TDF from other types of chronic pain.
Conflicts of interest
Financial support: No financial support was received for the manuscript.
Disclaimers: There are no conflicts of interest for Staci M. Lockhart or Douglas A. Drevets.
1. Brown TT, Qaquish RB. Antiretroviral therapy and the prevalence of osteopenia and osteoporosis: a meta-analytic review
2. Bedimo R, Maalouf NM, Zhang S, Drechsler H, Tebas P. Osteoporotic fracture risk associated with cumulative exposure to tenofovir and other antiretroviral agents
3. Stellbrink HJ, Orkin C, Arribas JR, Compston J, Gerstoft J, Wijngaerden EV, et al. Comparison of changes in bone density and turnover with abacavir-lamivudine versus tenofovir-emtricitabine in HIV-infected adults: 48-week results from the ASSERT study
. Clin Infect Dis
4. Yin MT, Kendall MA, Wu X, Tassiopoulos K, Hochberg M, Huang JS, et al. Fractures after antiretroviral initiation
© 2014 Lippincott Williams & Wilkins, Inc.